The risk of alar necrosis associated with dermal filler injection

Lisa Grunebaum, Inja Bogdan Allemann, Steven Dayan, Stephen Mandy, Leslie Baumann

Research output: Contribution to journalArticle

99 Citations (Scopus)

Abstract

Background Injection of dermal fillers is one of the most commonly performed cosmetic procedures. Serious complications from fillers are rare but potentially devastating to patients and physicians. Skin necrosis, such as nasal alar necrosis, is one of the most feared serious complications of dermal fillers, but there is a paucity of literature on the incidence of such events, as well as potential treatment options. Methods We present a review of the literature and three cases of nasal alar necrosis after dermal filler injection. Conclusion Nasal alar necrosis associated with dermal filler injection is a rare event. Proper technique and recognition of risk factors may reduce the incidence of this complication. Physicians should be aware of early intervention and treatment options should impending necrosis become apparent. Dr. Baumann is an investigator for Medicis, Dermik, Genzyme, and Allergan.

Original languageEnglish
Pages (from-to)1635-1640
Number of pages6
JournalDermatologic Surgery
Volume35
Issue numberSUPPL. 2
DOIs
StatePublished - Oct 1 2009

Fingerprint

Necrosis
Injections
Nose
Physicians
Incidence
Cosmetics
Research Personnel
daminozide
Dermal Fillers
Skin
Therapeutics

ASJC Scopus subject areas

  • Dermatology
  • Surgery

Cite this

The risk of alar necrosis associated with dermal filler injection. / Grunebaum, Lisa; Allemann, Inja Bogdan; Dayan, Steven; Mandy, Stephen; Baumann, Leslie.

In: Dermatologic Surgery, Vol. 35, No. SUPPL. 2, 01.10.2009, p. 1635-1640.

Research output: Contribution to journalArticle

Grunebaum, L, Allemann, IB, Dayan, S, Mandy, S & Baumann, L 2009, 'The risk of alar necrosis associated with dermal filler injection', Dermatologic Surgery, vol. 35, no. SUPPL. 2, pp. 1635-1640. https://doi.org/10.1111/j.1524-4725.2009.01342.x
Grunebaum, Lisa ; Allemann, Inja Bogdan ; Dayan, Steven ; Mandy, Stephen ; Baumann, Leslie. / The risk of alar necrosis associated with dermal filler injection. In: Dermatologic Surgery. 2009 ; Vol. 35, No. SUPPL. 2. pp. 1635-1640.
@article{afc5bad29b5948088862e4bc029870df,
title = "The risk of alar necrosis associated with dermal filler injection",
abstract = "Background Injection of dermal fillers is one of the most commonly performed cosmetic procedures. Serious complications from fillers are rare but potentially devastating to patients and physicians. Skin necrosis, such as nasal alar necrosis, is one of the most feared serious complications of dermal fillers, but there is a paucity of literature on the incidence of such events, as well as potential treatment options. Methods We present a review of the literature and three cases of nasal alar necrosis after dermal filler injection. Conclusion Nasal alar necrosis associated with dermal filler injection is a rare event. Proper technique and recognition of risk factors may reduce the incidence of this complication. Physicians should be aware of early intervention and treatment options should impending necrosis become apparent. Dr. Baumann is an investigator for Medicis, Dermik, Genzyme, and Allergan.",
author = "Lisa Grunebaum and Allemann, {Inja Bogdan} and Steven Dayan and Stephen Mandy and Leslie Baumann",
year = "2009",
month = "10",
day = "1",
doi = "10.1111/j.1524-4725.2009.01342.x",
language = "English",
volume = "35",
pages = "1635--1640",
journal = "Dermatologic Surgery",
issn = "1076-0512",
publisher = "Wiley-Blackwell",
number = "SUPPL. 2",

}

TY - JOUR

T1 - The risk of alar necrosis associated with dermal filler injection

AU - Grunebaum, Lisa

AU - Allemann, Inja Bogdan

AU - Dayan, Steven

AU - Mandy, Stephen

AU - Baumann, Leslie

PY - 2009/10/1

Y1 - 2009/10/1

N2 - Background Injection of dermal fillers is one of the most commonly performed cosmetic procedures. Serious complications from fillers are rare but potentially devastating to patients and physicians. Skin necrosis, such as nasal alar necrosis, is one of the most feared serious complications of dermal fillers, but there is a paucity of literature on the incidence of such events, as well as potential treatment options. Methods We present a review of the literature and three cases of nasal alar necrosis after dermal filler injection. Conclusion Nasal alar necrosis associated with dermal filler injection is a rare event. Proper technique and recognition of risk factors may reduce the incidence of this complication. Physicians should be aware of early intervention and treatment options should impending necrosis become apparent. Dr. Baumann is an investigator for Medicis, Dermik, Genzyme, and Allergan.

AB - Background Injection of dermal fillers is one of the most commonly performed cosmetic procedures. Serious complications from fillers are rare but potentially devastating to patients and physicians. Skin necrosis, such as nasal alar necrosis, is one of the most feared serious complications of dermal fillers, but there is a paucity of literature on the incidence of such events, as well as potential treatment options. Methods We present a review of the literature and three cases of nasal alar necrosis after dermal filler injection. Conclusion Nasal alar necrosis associated with dermal filler injection is a rare event. Proper technique and recognition of risk factors may reduce the incidence of this complication. Physicians should be aware of early intervention and treatment options should impending necrosis become apparent. Dr. Baumann is an investigator for Medicis, Dermik, Genzyme, and Allergan.

UR - http://www.scopus.com/inward/record.url?scp=70350553854&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70350553854&partnerID=8YFLogxK

U2 - 10.1111/j.1524-4725.2009.01342.x

DO - 10.1111/j.1524-4725.2009.01342.x

M3 - Article

VL - 35

SP - 1635

EP - 1640

JO - Dermatologic Surgery

JF - Dermatologic Surgery

SN - 1076-0512

IS - SUPPL. 2

ER -